Winter Storm, Perry
- When
- February 3, 1:00 AM EST to February 4, 1:54 PM EST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
What began as a flooding event transitioned into a winter weather event as rain transitioned to a wintry mix during the afternoon and evening of February 3rd as an arctic cold front crossed through the Ohio Valley. Warmer air at the upper levels allowed for freezing rain to occur along southeast Ohio.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
What began as a flooding event transitioned into a winter weather event as rain transitioned to a wintry mix during the afternoon and evening of February 3rd as an arctic cold front crossed through the Ohio Valley. Warmer air at the upper levels allowed for freezing rain to occur along southeast Ohio. Areas of over a quarter of an inch of ice accretion occurred, with some localized higher amounts up to around four tenths of an inch of ice observed.
The wintry mix of precipitation transitioned to snow late on February 3rd into early February 4th where snowfall accumulations of around 1 to 3 inches fell along southeast Ohio. A second wave of light snowfall moved in late on February 4th into the morning of February 5th where an additional 1 to 3 inches of snowfall fell. The freezing rain had the most significant impact with this system, leading to numerous power outages and tree damage along the northern portions of southeast Ohio. Morgan County had widespread power outages which led to significant disruptions in communication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 3, 12:58 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1258 AM EST Thu Feb 3 2022
.SYNOPSIS...
A complicated frontal system overnight into Friday with heavy
rain, then a wintry mix. The weekend will be mainly dry with a
warming trend. Weak cold front arrives early next week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 940 PM Wednesday...
Forecast on track, with cold front slowly approaching from the
west. Pockets of cold air remain entrenched in interior
southeast Ohio, which will only erode a little further, before
the cold front arrives there during the later overnight hours.
As of 725 PM Wednesday...
Forecast on track, with rain having overspread much of the area,
and no changes to the crux of the forecast needed at this time.
As of 100 PM Wednesday...
The main weather attraction is the frontal boundary out west
which is already observed to be meandering about as seen on
satellite imagery and the WPC surface analysis. A low over the
deep south is riding up along the front slowing the progression
slightly which will cause for a decent weather even over the
next day or two. Rain showers have only begun to enter the CWA
from the west with warm air advection maintaining weak surface
flow.
Temperatures will rise into mid to upper 50's for the WV
lowlands today, while areas outside this area will have trouble
reaching 50 degree mark (mountains a bit cooler of course).
Temperatures get tricky overnight with the lowlands staying
relatively warmer then the neighboring areas across our Ohio
counties and the WV mountains which will both dip to around
freezing or slightly below overnight. Some wintry mix is
possible up in the highest peaks and ridges of the northeast
mountains for the early morning hours, but is not expected
anywhere else.
Temperatures across our Ohio counties will stay cold, in the
low to mid 30's for daytime highs, as the front finally makes
its way into the area on Thursday. This is the window of
opportunity for the steady rain to transition over to freezing
rain and dumping around a quarter of an inch by the late
afternoon across most of our Ohio counties which will continue
into the next period. This is what warranted the Winter Storm
Warning which will start Thursday morning and continue into the
next period on Friday morning.
Excessive rainfall with QPF amounts nearing 3 inches total
along with possible long durations of moderate to heavy rainfall
have triggered a flood watch which are over the lowland
counties east of the warning area. This will be the cause of the
aforementioned low pressure wave riding through the area
enhancing rain rates. These areas will see rises in creeks and
streams, even rivers which all may cause flood issues,
especially across low lying or flood prone areas. The rain will
continue outside the warned area going into next period.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM Wednesday...
Strong (65KT) H850 flow turns more normal to the arctic front
over southeast Ohio Thursday night in response to an area of
weak low pressure coincident with synoptic ascent associated
with a departing 150KT H300 jet streak overspreading the
region. This should yield periods of moderate to heavy freezing
rain and sleet north of the boundary with some areas in the
Winter Weather Warning potentially picking up over a quarter
inch of ice in just a few hours. Contingent on model trends,
there is at least some potential for a focused upgrade to an Ice
Storm Warning where radial ice accumulations could approach a
quarter of an inch (flat ice totals of a little over 0.6
inches). South of the arctic front precipitable water values
approaching 1.5 inches coupled with the aforementioned synoptic
ascent will yield periods of heavy rain Thursday night where a
flood watch is in effect. The main concern will be strong rises
on smaller tributaries with modest rises to near bankfull on a
few mainstem rivers. While the heaviest liquid equivalents are
expected to fall along and north/west of the Ohio River, these
locations will see a large proportion of this as frozen or
freezing precipitation limiting run-off concerns. In the
mountains, the existing snow pack holds 2 to 4 inches of water
equivalent with snow pack liquid ratios around 1:4 to 1:6.
Relatively warm rain falling into this pack should be sufficient
to completely ripen it but plummeting temperatures behind the
arctic front may limit overall run-off as it refreezes. Will
still need to keep an eye on rainfall totals for a potential
expansion of the flood watch if values begin to increase.
As H850 flow begins to shift more parallel to the arctic front,
will see the latter feature beginning to move quickly to the
southeast overnight Thursday into Friday morning yielding a much
shorter duration and lighter hourly amounts of freezing rain
and sleet where a Winter Weather Advisory is in effect. Total
ice accumulations of up to two tenths of an inch along with a
couple tenths of sleet are expected with highest totals
bordering the current Winter Storm Warning.
Precipitation gradually trails off from northwest to southeast
during the day Friday with some light upslope snow showers
lingering in the mountains.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 200 PM Wednesday...
Low temperatures Saturday morning are expected to fall into the
single digits to middle teens which could result in a refreeze
of treated wet surfaces and will yield a refreeze for untreated
wet surfaces. A weak clipper/northwesterly flow behind a
departing northern stream trough yields some continuing light
upslope snow showers in the mountains Saturday morning prior to
subsidence overspreading the region behind this feature. Any
accumulations are expected to be minor. Heights build through
the day with highs right around the freezing mark across the
lowlands with 20s in the mountains. Coupled with sunshine, this
should yield at least some melting on ice coated lines and trees
Saturday afternoon. Increasing southwesterly during the Sunday
in response to a southern stream system passing south of our
forecast area brings warm air advection with southern ridges
likely warming up in the predawn hours while southern valleys
remain cold. During the day, will see valleys mixing out with
highs across much of the area rising into the upper 30s to mid
40s yielding additional melting of any ice remaining in trees
and lines.
Monday into Tuesday, a moisture starved northern stream trough
and associated cold front looks to progress through the region.
Did increase central guidance PoPs slightly with this feature
for now, but remained below the cutoff for slight chances of
showers.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1250 AM Thursday...
A cold front over Ohio will slowly slide eastward, entering West
Virginia early this morning, and pushing into Virginia by
Thursday evening. East of the front, expect MVFR to VFR
conditions. Along and behind the front, expect IFR to LIFR
conditions.
Freezing rain is possible today in Ohio, and will slowly push
eastward, becoming possible in northeastern Kentucky and western
West Virginia Thursday evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Onset times and intensity of restrictions
could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 02/03/22
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H M M M M L L H H
HTS CONSISTENCY H M M H M H L L L M H M
BKW CONSISTENCY L M L M M M M L L L L L
EKN CONSISTENCY H H H M M M M L L L L L
PKB CONSISTENCY H H H M M M M M H H H H
CKB CONSISTENCY H H M M M L M M H H H H
AFTER 06Z FRIDAY...
IFR in freezing rain, sleet and then snow progressing from
northwest to southeast Thursday night into Friday morning, and
continuing in snow in and near the mountains Friday afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 1 AM to 7 PM EST Friday for
WVZ032>034-039-040-515>526.
Flood Watch from 7 AM EST this morning through late tonight
for WVZ005>011-013>017-019-024>026-033-034.
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Friday for WVZ005>011-013>020-024>031.
OH...Winter Storm Warning until 7 AM EST Friday for OHZ066-067-075-
083-084.
Winter Storm Warning from 7 AM this morning to 7 AM EST Friday
for OHZ076-085>087.
KY...Flood Watch from 7 AM EST this morning through late tonight
for KYZ103-105.
Winter Storm Warning from 7 AM this morning to 7 AM EST Friday
for KYZ101>103-105.
VA...Winter Weather Advisory from 1 AM to 7 PM EST Friday for
VAZ003-004.
Flood Watch from 7 AM EST this morning through late tonight
for VAZ003-004.
&&
SYNOPSIS...TRM/JP/JZ
NEAR TERM...TRM/JZ
SHORT TERM...JP
LONG TERM...JP
AVIATION...RPYHazardous Weather Outlook National Weather Service Charleston WV 1215 PM EST Wed Feb 2 2022 WVZ032-039-040-515>526-031715- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 1215 PM EST Wed Feb 2 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A wintry mix of snow, sleet and freezing rain will affect the area Thursday evening through Friday morning. Winter weather headlines may be necessary. In addition, heavy rainfall Thursday may cause flooding along area creeks and streams. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-102-OHZ076-085>087-031715- Greenup-Carter-Washington-Meigs-Gallia-Lawrence OH- 1215 PM EST Wed Feb 2 2022 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. In addition, heavy rainfall Thursday may cause flooding along area creeks and streams. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-083-084-031715- Perry-Morgan-Athens-Jackson OH-Vinton- 1215 PM EST Wed Feb 2 2022 ...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ018-020-027>031-031715- Calhoun-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- 1215 PM EST Wed Feb 2 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of central West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A wintry mix of snow, sleet and freezing rain will affect the area Thursday evening through Friday morning. Winter weather headlines may be necessary. In addition, heavy rainfall Thursday may cause flooding along area creeks and streams. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-031715- Dickenson-Buchanan-McDowell-Wyoming- 1215 PM EST Wed Feb 2 2022 ...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. A wintry mix of snow, sleet and freezing rain will affect the area Thursday evening through Friday morning. Winter weather headlines may be necessary. In addition, heavy rainfall Thursday may cause flooding along area creeks and streams. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ005>011-013>017-019-024>026-031715- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Ritchie-Mingo-Logan-Boone- 1215 PM EST Wed Feb 2 2022 ...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. A wintry mix of snow, sleet and freezing rain will affect the area Thursday through Friday morning. Winter weather headlines may be necessary. In addition, heavy rainfall Thursday may cause flooding along area creeks and streams. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ103-105-031715- Boyd-Lawrence KY- 1215 PM EST Wed Feb 2 2022 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... ...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. In addition, heavy rainfall Thursday may cause flooding along area creeks and streams. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
5 winter weather, 3 winter storm, 1 ice storm, 1 flood. Local standard time, as filed.
In the town of Whipple, Duck Creek rose out of its 12 foot bankfull level late on the evening of February 3rd. The creek crested at 15.39 feet the next afternoon then returned to its banks during the predawn hours of February 5th. Minor flooding occurred along State Routes 26, 821, and 145 while Duck Creek was out of its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001027, 1001028, 1001029, 1001031, 1001032, 1001030, 1001033, 1001034, 1001035, 1001600.